Texas, 2023

Flash Flood and Hail in Texas, June 8, 2023

June 8, 2023 · NWS HGX · 16 events in 4 counties and zones

Afternoon through evening severe thunderstorms produced numerous wind damage and hail reports. A lightning strike and some flash flooding occured too.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$107,000
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

Afternoon through evening severe thunderstorms produced numerous wind damage and hail reports. A lightning strike and some flash flooding occured too.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Jun 8, 1:17 PM CST, 1 hour 23 minutes earlier.

Area forecast discussion, Jun 8, 1:17 PM CST, 1 hour 23 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
217 PM CDT Thu Jun 8 2023

...New SHORT TERM, LONG TERM, MARINE...

.SHORT TERM...
(This evening through Friday Night)
Issued at 215 PM CDT Thu Jun 8 2023

Just ahead of the mid/upper disturbance approaching from the west,
we are seeing scattered strong thunderstorms developing. As the
disturbance moves across later this aft and eve, the atmosphere will
further destabilize which will set the stage for at least isolated
severe thunderstorms, especially near and west of I-45. Expecting
thunderstorms to dissipate mid-eve in the 8-10pm window.

Will see less thunderstorm activity tomorrow aft with more
subsidence to overcome and the lack of a mid/upper level
disturbance. Daytime heating will likely produce isolated convection
mid-late aft across the eastern half of the area. It will be warmer
tomorrow, with max temps reaching the mid 90s for inland areas.

Wood

&&

.LONG TERM...
(Saturday through next Wednesday)
Issued at 215 PM CDT Thu Jun 8 2023

On Saturday, an upper level ridge over the Southern Plains should
flatten as a midlevel shortwave slides across the state. Forecast
soundings show weak capping and elevated instability, particularly
during the afternoon/evening hours. While the main shortwave trough
is expected to move through northern TX/Oklahoma, weaker impulses
sliding through the ridge could be sufficient to overcome the cap,
bringing isolated to scatted storms. This environment will also
features steep lapse rates (in excess of 7 Deg C/km), high
instability (MU CAPE > 2500 J/kg) and low shear (0-6km shear near 24
knots). SPC currently has areas north of I-10 under a marginal
(level 1/5) risk of severe weather, with the northern fringes of our
CWA under a slight (level 2/5) risk. Steep low level lapse rates and
inverted V-esq forecast soundings suggest that the primary hazard
will be damaging winds, though hail cannot be completely ruled out
either.

Sunday and onwards looks relatively unchanged. Ridging rebuilds
across the Southern Plains, with increasing subsidence aiming to
suppress rain chances through the rest of the forecast period. A
pseudo omega pattern very briefly develops across the CONUS Sunday
night, with this features later drifting E/ENE in the days
following. While the upper level flow over Texas becomes more zonal,
the subtropical ridge over Mexico should persist. 500mb heights will
remain near 591 dam for most of next week. 850mb temperatures also
rise to around 21-25C by Wednesday, with NAEFS Mean 850mb
temperatures still expected to exceed the 99th throughout most of
the work week. 850mb winds also veer southwesterly for Wednesday
afternoon, which may further enhance heating.

The main takeaway is that next week will be very hot. Daytime highs
will threaten to break triple digits with peak heat indicies likely
exceeding 105F. The CPC (Climate Prediction Center) is anticipating
a heat wave spanning across parts of the South-central and
Southeastern CONUS, placing these areas under a Moderate (level 2/3)
risk of Excessive Heat throughout the upcoming work week. Those with
outdoor plans should be wary of the temperatures and practice heat
safety. Stay hydrated and limit strenuous outdoor activities
whenever possible.

03

&&

.AVIATION...
(18Z TAF Issuance)
Issued at 1224 PM CDT Thu Jun 8 2023

Starting to see thunderstorms develop between UTS and CLL. The
atmosphere will be very unstable this afternoon, so expecting
at least SCT TSRA in a couple of hours, some strong and/or severe
TSRA are possible, especially near CLL. Will have a TEMPO to TSRA
this aft for inland TAF sites. Convection will propagate to the
SE and last until early eve.

Wood

&&

.MARINE...
Issued at 215 PM CDT Thu Jun 8 2023

Light, sea breeze-land breeze driven winds and low seas will prevail
through tonight. Winds become W/SW on Friday, shifting S/SE and
strengthening over the weekend while seas gradually rise to 3 to 4
feet. Rain chances dwindle on Sunday with dry weather prevailing
into next week.

03

&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)	  69  95  73  96 /  20  10  10  20
Houston (IAH)			  72  95  73  95 /  20  20  10  20
Galveston (GLS)			  77  89  80  88 /  20  10   0  10

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...None.
&&

SHORT TERM...Wood
LONG TERM....03
AVIATION...Wood
MARINE...03

In the hours before

Special weather statement, Jun 8, 11:45 AM CST, 2 hours 55 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
1245 PM CDT Thu Jun 8 2023

TXZ176-177-198-081830-
Madison TX-Walker TX-Grimes TX-
1245 PM CDT Thu Jun 8 2023

...A strong thunderstorm will impact portions of northern Grimes,
southern Madison and southwestern Walker Counties through 130 PM
CDT...

At 1245 PM CDT, Doppler radar was tracking a strong thunderstorm near
Bedias, or 10 miles southwest of Madisonville, moving east at 10 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Bedias, Iola, Crabbs Prairie and North Zulch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3070 9616 3095 9612 3090 9560 3062 9565
TIME...MOT...LOC 1745Z 261DEG 11KT 3082 9600

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
Special weather statement, Jun 8, 1:04 PM CST, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
204 PM CDT Thu Jun 8 2023

TXZ176-198-081945-
Madison TX-Grimes TX-
204 PM CDT Thu Jun 8 2023

...A strong thunderstorm will impact portions of northwestern Grimes
and Madison Counties through 245 PM CDT...

At 203 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles east of Camp Creek Lake, or 15 miles west of Madisonville,
moving southeast at 20 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Madisonville, Normangee, Iola and North Zulch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3094 9580 3081 9594 3071 9611 3098 9621
      3100 9617 3107 9605 3107 9601 3109 9598
      3109 9585
TIME...MOT...LOC 1903Z 324DEG 17KT 3103 9615

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
Special weather statement, Jun 8, 1:51 PM CST, 49 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
251 PM CDT Thu Jun 8 2023

TXZ195-196-082015-
Brazos TX-Burleson TX-
251 PM CDT Thu Jun 8 2023

...A strong thunderstorm will impact portions of north central
Burleson and west central Brazos Counties through 315 PM CDT...

At 250 PM CDT, Doppler radar was tracking a strong thunderstorm near
Bryan Utilities Lake, or 10 miles south of Hearne, moving southeast
at 15 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Bryan and Bryan Utilities Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3073 9662 3073 9660 3071 9660 3070 9656
      3074 9646 3077 9644 3068 9631 3050 9655
      3070 9667
TIME...MOT...LOC 1950Z 319DEG 14KT 3073 9657

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

Cady
Special weather statement, Jun 8, 1:55 PM CST, 45 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
255 PM CDT Thu Jun 8 2023

TXZ178-179-200-082030-
San Jacinto TX-Northern Liberty TX-Polk TX-
255 PM CDT Thu Jun 8 2023

...A cluster of strong thunderstorms will impact portions of San
Jacinto, northwestern Liberty and southwestern Polk Counties through
330 PM CDT...

At 255 PM CDT, Doppler radar was tracking a strong thunderstorm near
Coldspring, or 17 miles west of Livingston, moving southeast at 15
mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Cleveland, Shepherd, Coldspring, Point Blank, Goodrich, Lake
Livingston State Park, West Livingston, Tarkington Prairie, Romayor,
Oakhurst, Evergreen and Rye.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3081 9531 3080 9515 3053 9474 3017 9481
      3056 9534
TIME...MOT...LOC 1955Z 312DEG 14KT 3064 9522

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
Special weather statement, Jun 8, 2:12 PM CST, 28 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
312 PM CDT Thu Jun 8 2023

TXZ176-177-195-196-198-199-082045-
Madison TX-Walker TX-Brazos TX-Grimes TX-Burleson TX-Montgomery TX-
312 PM CDT Thu Jun 8 2023

...Strong thunderstorms will impact portions of central Burleson,
Grimes, Brazos, northwestern Montgomery, south central Madison and
west central Walker Counties through 345 PM CDT...

At 311 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Bedias to 12 miles north of Anderson to
near College Station to 7 miles northwest of Snook to 6 miles north
of Caldwell. Movement was southeast at 30 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
College Station, Bryan, Snook, Bedias, Millican, Anderson, Kyle
Field, Bryan Utilities Lake, Iola, Wellborn, Roans Prairie and
Carlos.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3073 9662 3073 9660 3071 9660 3070 9656
      3073 9650 3073 9633 3077 9617 3092 9606
      3075 9573 3053 9586 3042 9603 3042 9629
      3048 9653 3064 9680
TIME...MOT...LOC 2011Z 313DEG 26KT 3083 9592 3067 9604 3058 9623 3058
9653 3062 9670

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

Cady
Special weather statement, Jun 8, 2:32 PM CST, 8 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
332 PM CDT Thu Jun 8 2023

TXZ178-199-200-082100-
San Jacinto TX-Northern Liberty TX-Montgomery TX-
332 PM CDT Thu Jun 8 2023

...A strong thunderstorm will impact portions of east central
Montgomery, southern San Jacinto and northwestern Liberty Counties
through 400 PM CDT...

At 332 PM CDT, Doppler radar was tracking a strong thunderstorm near
North Cleveland, or near Cleveland, moving southeast at 10 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Cleveland, Shepherd, Plum Grove and North Cleveland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3042 9528 3057 9513 3040 9488 3021 9511
TIME...MOT...LOC 2032Z 316DEG 10KT 3043 9514

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

Cady

The radar

The Ft Hood radar (KGRK), 111 km away, was scanning. The volume nearest the first event began at 20:42 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind, 4 hail, 1 lightning, 1 flash flood. Local standard time, as filed.

Hail, Brazos

When
June 8, 2:40 PM CST
Where
Brazos County, 3.64 mi E of Wellborn
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
30.540, -96.240

Quarter sized hail was reported near Parkland Drive.

Thunderstorm Wind, Liberty

When
June 8, 3:08 PM CST
Where
Liberty County, 3.65 mi SE of Cleveland Muni Arpt
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
30.310, -94.960

There were fallen tree limbs in the Tarkington area.

Thunderstorm Wind, Harris

When
June 8, 4:21 PM CST
Where
Harris County, 2.27 mi SE of Cypress
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
29.950, -95.670

There were downed power lines, trees and fences near the US 290 and Barker Cypress Road intersection.

Hail, Harris

When
June 8, 4:31 PM CST
Where
Harris County, 1.38 mi WNW of Kohrville
Measured
1 in hail
Reported by
Public
Coordinates
30.010, -95.650

Quarter sized hail was reported just northeast of Cypress.

Thunderstorm Wind, Harris

When
June 8, 4:39 PM CST
Where
Harris County, 1.55 mi SSW of Orr
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
30.009, -95.590

Snapped trees were blocking lanes near the Highway 249 and Lakewood Crossing Drive intersection.

Thunderstorm Wind, Harris

When
June 8, 4:42 PM CST
Where
Harris County, 2.76 mi ESE of Orr
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
30.010, -95.540

There was a fallen tree on a home.

Thunderstorm Wind, Harris

When
June 8, 4:43 PM CST
Where
Harris County, 2.44 mi ESE of Kohrville
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
29.981, -95.596

A large tree was downed along Jaycreek Drive.

Thunderstorm Wind, Harris

When
June 8, 4:46 PM CST
Where
Harris County, 2.07 mi S of Northline Terrace
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
29.820, -95.370

A large tree was uprooted and fallen over near the intersection of I-45 and the North Loop near Fulton Street.

Lightning, Harris

When
June 8, 5:00 PM CST
Where
Harris County, 1.31 mi SW of Bammel
Property damage
$100,000
Reported by
Broadcast Media
Coordinates
29.989, -95.488

A lightning strike caused a fire at an apartment complex near the 14500 block of Bammel North Houston Road.

Thunderstorm Wind, Harris

When
June 8, 5:01 PM CST
Where
Harris County, 0.96 mi NE of Houston Hgts
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
29.761, -95.390

There was a downed tree along Allen Parkway.

Thunderstorm Wind, Galveston

When
June 8, 5:40 PM CST
Where
Galveston County, 5.08 mi W of League City S S Arpt
Measured
51 kt (59 mph) estimated gust
Reported by
Public
Coordinates
29.488, -95.214

Trees were downed near Windsong Intermediate School.

Hail, Galveston

When
June 8, 5:42 PM CST
Where
Galveston County, 0.84 mi ESE of Dickinson
Measured
1 in hail
Reported by
Public
Coordinates
29.464, -95.038

Quarter sized hail was reported along 40th Street East.

Hail, Galveston

When
June 8, 5:45 PM CST
Where
Galveston County, 2.05 mi NE of League City
Measured
1 in hail
Reported by
Public
Coordinates
29.522, -95.077

Quarter sized hail was reported near the FM 270 and FM 518 intersection.

Flash Flood, Harris

When
June 8, 5:51 PM CST to 6:30 PM CST
Where
Harris County, 1.51 mi NNW of Clear Lake City to 1.64 mi NNW of Clear Lake City
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
29.570, -95.110

Flooding observed near the Space Center Boulevard and Bay Area Boulevard intersection.

Thunderstorm Wind, Galveston

When
June 8, 6:00 PM CST
Where
Galveston County, 1.52 mi NNE of Texas City
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
29.420, -94.888

Wind gust occurred at the Brigantine Cay Court mesonet site.

Thunderstorm Wind, Galveston

When
June 8, 6:20 PM CST
Where
Galveston County, 0.6 mi W of (Gls)scholes Fld Gal
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
29.270, -94.860

Wind gust occurred at KGLS.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1093190, 1093195, 1093196, 1093191, 1093197, 1093198, 1093199, 1093200, 1093194, 1093202, 1093201, 1093192, 1093193, 1107226, 1098689, 1098688.